Alert archive / Alabama / Frost Advisories in 2018
Frost Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at Mar 7, 2018, 1:38 PM CST for 16 counties in Alabama. It took effect at Mar 8, 2018, 2:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2018, 1:38 PM CST (19:38 UTC)
- In effect from
- Mar 8, 2018, 2:00 AM CST
- Expired
- Mar 8, 2018, 8:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Russell County, AL, Sumter County, AL
The radar
The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319 WWUS74 KBMX 071938 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 138 PM CST Wed Mar 7 2018 ...Freezing Temperatures Possible Thursday and Friday Mornings... .Temperatures may drop to near or just below freezing across Northern and Central Alabama on Thursday morning. Friday morning may be a few degrees colder, and a widespread freeze with frost seems likely across most of the area. ALZ011>015-017>029-034>038-080600- /O.CON.KBMX.FZ.W.0001.180308T0800Z-180308T1400Z/ /O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 138 PM CST Wed Mar 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * TEMPERATURES...A range of 30 to 32 degrees is expected on Thursday morning from 4 AM to 8 AM and even colder on Friday morning. * IMPACTS...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ ALZ030>033-039>050-080600- /O.NEW.KBMX.FR.Y.0001.180308T0800Z-180308T1400Z/ /O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 138 PM CST Wed Mar 7 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... The National Weather Service in Birmingham has issued a Frost Advisory, which is in effect from 2 AM to 8 AM CST Thursday. * TEMPERATURES...A range of 33 to 36 degrees is expected on Thursday morning from 4 AM to 8 AM and even colder on Friday morning. * Impacts...frost could harm sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
206 WWUS74 KBMX 080450 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1050 PM CST Wed Mar 7 2018 ...Freezing Temperatures Possible Thursday and Friday Mornings... .Temperatures may drop to near or just below freezing across Northern and Central Alabama on Thursday morning. Friday morning may be a few degrees colder, and a widespread freeze with frost seems likely across most of the area. ALZ011>015-017>029-034>038-081500- /O.CON.KBMX.FZ.W.0001.180308T0800Z-180308T1400Z/ /O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 1050 PM CST Wed Mar 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * TEMPERATURES...will range from 30 to 32 degrees Thursday morning and could be even colder Friday morning. * IMPACTS...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$ ALZ030>033-039>050-081500- /O.CON.KBMX.FR.Y.0001.180308T0800Z-180308T1400Z/ /O.CON.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1050 PM CST Wed Mar 7 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * TEMPERATURES...will range from 33 to 36 degrees Thursday morning and could be even colder Friday morning. * Impacts...frost could harm sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
648 WWUS74 KBMX 081011 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 411 AM CST Thu Mar 8 2018 ...Freezing Temperatures Expected This Morning and again Friday Morning... .Temperatures to near or just below freezing will continue to be possible this morning across portions of Northern and Central Alabama. Friday will likely be a few degrees colder, and a widespread freeze with frost seems likely across most of the area. ALZ011>015-017>029-034>038-081500- /O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ /O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ /O.CON.KBMX.FZ.W.0001.000000T0000Z-180308T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Bibb-Chilton-Coosa-Tallapoosa-Chambers- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, and Lafayette 411 AM CST Thu Mar 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT AGAIN FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY MORNING... The National Weather Service in Birmingham has upgraded the Freeze Watch to a Freeze Warning, which is in effect from midnight tonight until 8 AM CST Friday. The Freeze Watch is no longer in effect. * TEMPERATURES...will range from 28 to 32 degrees this morning and could be a couple of degrees colder Friday morning. * Impacts...temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ ALZ030>033-039>050-081500- /O.UPG.KBMX.FZ.A.0001.180309T0600Z-180309T1400Z/ /O.NEW.KBMX.FZ.W.0002.180309T0600Z-180309T1400Z/ /O.CON.KBMX.FR.Y.0001.000000T0000Z-180308T1400Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Livingston, Eutaw, Greensboro, Moundville, Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 411 AM CST Thu Mar 8 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST FRIDAY... The National Weather Service in Birmingham has upgraded the Freeze Watch to a Freeze Warning, which is in effect from midnight tonight until 8 AM CST Friday. The Freeze Watch is no longer in effect. * TEMPERATURES...will range from 33 to 36 degrees this morning and are expected to be 2 to 4 degrees colder Friday morning. * Impacts...frost could harm sensitive plants and vegetation this morning. For Friday, temperatures at or below freezing could kill sensitive plants and vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 08
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 7, 11:30 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 7, 11:30 AM CST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1130 AM CST Wed Mar 7 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Update for extension of freeze warning tonight to include the northern half of our forecast area. The ongoing forecast remains on track with cloud cover increasing across our northern and western counties this morning. Breezy conditions will continue as a secondary cold front continues to move southeast across our forecast area bringing a reinforcing shot of drier air. The front should clear our far southeast counties within the next hour or so. Cloud cover will decrease in coverage this evening and will be largely confined to our northeast counties while winds will be lighter tomorrow morning compared to this morning, permitting cooler temperatures tonight. A freeze watch remains in effect for our entire forecast area Friday morning as near calm winds and mostly clear skies will permit even cooler temperatures compared to Thursday morning. 05 Previous short-term discussion:Today and Tonight. A secondary cold front is currently located south of the I-20 corridor and pushing southeastward. Winds gusts up to 25-30 mph are occurring along and behind the front, but should remain below wind advisory criteria. This front is associated with a surface low in the vicinity of Lake Erie. Meanwhile the surface low associated with yesterday's cold front is currently deepening near the Outer Banks, and these two systems will phase into a nor'easter today. Closer to home, winds are helping keep temperatures elevated currently, and will also prevent frost formation this morning as temperatures cool down below the front. At upper- levels, water vapor imagery indicates multiple spokes of vorticity rotating around the longwave trough over the eastern CONUS and around a deep upper low over the Great Lakes. One strong vort max is currently rotating around the southern end of the trough and producing some clouds and radar echoes over Tennessee, but remains moisture starved over Central Alabama. A lower cloud deck is currently located over Missouri. This should break up some as it pushes southward, but there will be enough low-level moisture for scattered stratocumulus across the northern counties this afternoon and tonight. Decent cold air advection will be present today, with 925mb temperatures mainly within a degree either side of 0C by midday. This and northwest winds should keep highs in the low to 50s despite March sunshine, with upper 40s in some of the northern and eastern counties. Trended highs downward towards non-bias- corrected guidance, as the bias-corrected guidance is a bit skewed from recent warm temperatures. Tonight, the pressure gradient between high pressure over the Plains and low pressure along the New England Coast, along with scattered low clouds, should keep the atmosphere from de-coupling, so radiational cooling conditions will not be ideal. 925 mb winds will be around 20-25 kts as another shortwave rotates around the base of the trough. Trended lows upward towards the raw model guidance rather than MOS, which still indicates a cold air advection-driven light freeze across the far northern row of counties, as well as the higher elevations of East Alabama. Have issued a freeze warning for these areas, though the more widespread freezing temperatures will hold off until Thursday night. Winds combined with low dew points should also inhibit frost formation. 32/Davis .LONG TERM... Thursday through Tuesday. Cool and dry conditions will continue on Thursday on the western side of an upper-level trough axis. As the trough shifts eastward, surface high pressure will be in a nearly ideal position for calm winds to occur on Friday morning. The calm winds temperatures in the 28-33F range should lead to a widespread frost, and a Freeze Watch has been issued for all of our counties. Our next storm system is expected to move into the region on Saturday afternoon into Saturday night with an expansive rain shield and perhaps some embedded thunderstorms. Severe weather is not expected due to widespread convection north of a warm front that should struggle to make inland or northeastward progress. Colder and drier conditions should return Sunday afternoon and continue into the upcoming week behind a strong cold front. 87/Grantham && .AVIATION... 18Z TAF Discussion. Cold air advection is bringing very strong northwesterly winds to the area along with some sold air cumulus clouds. Ceilings will be between 3500 and 4000 ft. Generally only the northern sites will see the clouds. Winds drop some tonight and then pick back up to 12 to 15 kts on Thursday generally from the west. 16 && .FIRE WEATHER... Drier and colder weather will continue through Friday. Winds should be strong enough to prevent fog formation over the next several days. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 49 30 49 28 59 / 0 10 0 0 0 Anniston 50 30 51 28 60 / 0 0 0 0 0 Birmingham 52 31 52 30 63 / 0 0 0 0 0 Tuscaloosa 54 32 55 31 65 / 0 0 0 0 0 Calera 52 31 53 30 63 / 0 0 0 0 0 Auburn 52 33 54 30 60 / 0 0 0 0 0 Montgomery 55 34 56 31 65 / 0 0 0 0 0 Troy 55 34 56 31 64 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Freeze Watch from late Thursday night through Friday morning for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Freeze Warning from 2 AM to 8 AM CST Thursday for the following counties: Bibb...Blount...Calhoun...Chambers...Cherokee... Chilton...Clay...Cleburne...Coosa...Etowah...Fayette... Jefferson...Lamar...Marion...Pickens...Randolph...Shelby...St. Clair...Talladega...Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Mar 7, 10:02 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1002 AM CST Wed Mar 7 2018 ALZ011>015-017>050-081915- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1002 AM CST Wed Mar 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Temperatures are expected to drop into the 30 to 32 degree range from 2 AM to 8 AM Thursday across the northern half of Central Alabama. This could affect sensitive vegetation due to the early start of the growing season. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday. Temperatures are expected to drop into the 28 to 33 degree range from 12 AM to 8 AM Friday across most of the forecast area. A widespread heavy frost is possible. This could affect sensitive vegetation due to the early start of the growing season. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:48 AM CST | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 24 hr |
| Mar 7, 3:48 AM CST | Freeze Warning | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 28 hr |
Nearby
Frost Advisories in Alabama, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.